Tags

Type your tag names separated by a space and hit enter

Bilateral exudative retinal detachments due to thrombotic microangiopathy associated with intravenous abuse of Opana ER.
Am J Ophthalmol Case Rep. 2018 Sep; 11:72-74.AJ

Abstract

Purpose

To report the only known case, to our knowledge, of bilateral exudative retinal detachments in the setting of thrombotic microangiopathy associated with intravenous abuse of extended-release oxymorphone (Opana ER).

Observations

A 35-year-old male presented with headaches and acute, painless vision loss in the context of daily IV abuse of crushed oral Opana ER. The patient was found to have microangiopathic hemolytic anemia (MAHA), acute kidney injury in conjunction with hypertensive crisis and bilateral exudative retinal detachments.

Conclusions and importance

Bilateral exudative retinal detachments are rare ophthalmic complications that have been reported with thrombotic thrombocytopenic purpura (TTP). Non-TTP thrombotic microangiopathy, initially described as a "TTP-like illness" consisting of MAHA and thrombocytopenia, has been associated with the IV abuse of Opana ER. We report a case of bilateral exudative retinal detachments due to thrombotic microangiopathy in the setting of IV abuse of Opana ER.

Authors+Show Affiliations

Department of Ophthalmology, Wake Forest School of Medicine, 1 Medical Center Blvd, Winston-Salem, NC 27157, USA.Department of Ophthalmology, Wake Forest School of Medicine, 1 Medical Center Blvd, Winston-Salem, NC 27157, USA.Department of Ophthalmology, Wake Forest School of Medicine, 1 Medical Center Blvd, Winston-Salem, NC 27157, USA.Department of Internal Medicine, Sections on Hematology and Oncology, and Pulmonary, Critical Care, Allergy and Immunologic Medicine, Department of Anesthesia, Section on Critical Care, Wake Forest School of Medicine, 1 Medical Center Blvd, Winston-Salem, NC 27157, USA.Department of Ophthalmology, Wake Forest School of Medicine, 1 Medical Center Blvd, Winston-Salem, NC 27157, USA.

Pub Type(s)

Case Reports

Language

eng

PubMed ID

29998206

Citation

Aseem, Fazila, et al. "Bilateral Exudative Retinal Detachments Due to Thrombotic Microangiopathy Associated With Intravenous Abuse of Opana ER." American Journal of Ophthalmology Case Reports, vol. 11, 2018, pp. 72-74.
Aseem F, Zamora BG, Kauffman L, et al. Bilateral exudative retinal detachments due to thrombotic microangiopathy associated with intravenous abuse of Opana ER. Am J Ophthalmol Case Rep. 2018;11:72-74.
Aseem, F., Zamora, B. G., Kauffman, L., Miller, P. J., & John, V. J. (2018). Bilateral exudative retinal detachments due to thrombotic microangiopathy associated with intravenous abuse of Opana ER. American Journal of Ophthalmology Case Reports, 11, 72-74. https://doi.org/10.1016/j.ajoc.2018.06.001
Aseem F, et al. Bilateral Exudative Retinal Detachments Due to Thrombotic Microangiopathy Associated With Intravenous Abuse of Opana ER. Am J Ophthalmol Case Rep. 2018;11:72-74. PubMed PMID: 29998206.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Bilateral exudative retinal detachments due to thrombotic microangiopathy associated with intravenous abuse of Opana ER. AU - Aseem,Fazila, AU - Zamora,Brian G, AU - Kauffman,Levi, AU - Miller,Peter J, AU - John,Vishak J, Y1 - 2018/06/04/ PY - 2017/07/30/received PY - 2018/06/01/accepted PY - 2018/7/13/entrez PY - 2018/7/13/pubmed PY - 2018/7/13/medline KW - Bilateral exudative retinal detachment KW - Drug-induced thrombotic microangiopathy KW - Opana ER KW - Opioid drug abuse SP - 72 EP - 74 JF - American journal of ophthalmology case reports JO - Am J Ophthalmol Case Rep VL - 11 N2 - Purpose: To report the only known case, to our knowledge, of bilateral exudative retinal detachments in the setting of thrombotic microangiopathy associated with intravenous abuse of extended-release oxymorphone (Opana ER). Observations: A 35-year-old male presented with headaches and acute, painless vision loss in the context of daily IV abuse of crushed oral Opana ER. The patient was found to have microangiopathic hemolytic anemia (MAHA), acute kidney injury in conjunction with hypertensive crisis and bilateral exudative retinal detachments. Conclusions and importance: Bilateral exudative retinal detachments are rare ophthalmic complications that have been reported with thrombotic thrombocytopenic purpura (TTP). Non-TTP thrombotic microangiopathy, initially described as a "TTP-like illness" consisting of MAHA and thrombocytopenia, has been associated with the IV abuse of Opana ER. We report a case of bilateral exudative retinal detachments due to thrombotic microangiopathy in the setting of IV abuse of Opana ER. SN - 2451-9936 UR - https://www.unboundmedicine.com/medline/citation/29998206/Bilateral_exudative_retinal_detachments_due_to_thrombotic_microangiopathy_associated_with_intravenous_abuse_of_Opana_ER_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S2451-9936(17)30219-0 DB - PRIME DP - Unbound Medicine ER -
Try the Free App:
Prime PubMed app for iOS iPhone iPad
Prime PubMed app for Android
Prime PubMed is provided
free to individuals by:
Unbound Medicine.